Cold/Wind Chill, Cook
- When
- October 24, 12:00 AM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
Temperatures dropped below freezing for the first time on October 22nd, reaching the freezing mark or just below through October 25th. An elderly woman was found dead with hypothermia and cold exposure being contributing factors.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Temperatures dropped below freezing for the first time on October 22nd, reaching the freezing mark or just below through October 25th. An elderly woman was found dead with hypothermia and cold exposure being contributing factors.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Oct 23, 11:31 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1231 AM CDT THU OCT 24 2013 .DISCUSSION... 246 PM CDT WELL BELOW AVERAGE MID/UPPER LEVEL HEIGHTS AND TEMPERATURES WILL CONTINUE ACROSS MUCH OF THE EASTERN HALF OF THE CONUS THROUGH AT LEAST EARLY NEXT WEEK. THE PERSISTENT UPPER RIDGING OVER THE WESTERN CONUS CONTINUES TO BUCKLE THE JET STREAM FROM NORTHWESTERN CANADA SOUTH-SOUTHEASTWARD ACROSS REGION...AND THIS CONTINUES TO STEER NUMEROUS PERTURBATIONS WITHIN THE LARGER SCALE FLOW PATTERN RIGHT ACROSS THE AREA. ALTHOUGH NO BIG PRECIP EVENTS ARE EXPECTED WITH THIS DISTURBANCES...THEY WILL ACT TO BRING REINFORCING SHOTS OF COLD AIR AND CLOUD COVER TO THE REGION THROUGH FRIDAY. THEREFORE THE MAIN FORECAST CONCERNS IN THE SHORT TERM PERIOD WILL BE WITH TEMPERATURES AND CLOUD COVER TRENDS. REGIONAL SATELLITE IMAGERY EARLY THIS AFTERNOON INDICATES A GOOD DEAL OF CLOUD COVER UPSTREAM ACROSS THE UPPER MIDWEST AND SOUTHERN CANADA. HOWEVER...THERE ARE ALSO QUITE A FEW HOLES IN THE EXTENSIVE CLOUD COVER. THEREFORE...ALTHOUGH IT APPEARS THERE WILL BE CLOUD COVER ACROSS THE REGION FOR THE NEXT COUPLE OF NIGHTS...IT ALSO APPEARS THAT THERE COULD BE A COUPLE PERIODS OF CLEAR TO PARTLY CLOUDY SKIES DURING THE NIGHT...ESPECIALLY THURSDAY NIGHT. THIS CLOUD COVER DEFINITELY DECREASES THE CONFIDENCE IN HOW LOW TEMPERATURES WILL DROP BOTH TONIGHT AND THURSDAY NIGHT. HOWEVER...WITH SURFACE COLD HIGH PRESSURE DOMINATING ACROSS THE PLAINS AND MISSOURI RIVER VALLEY THROUGH FRIDAY...OVERNIGHT LOW TEMPERATURES COULD EASILY DROP INTO THE LOW 20S IN SOME OF THE CLIMATOLOGICAL FAVORED AREAS OF NORTHERN ILLINOIS IF SKY COVER COOPERATES. A GOOD DEAL OF STRATOCU HAS DEVELOPED AHEAD OF THE MAIN AREA OF STRATUS WITH STEEP LOW LEVEL LAPSE RATES IN PLACE THIS AFTERNOON. THERE ARE EVEN A FEW LIGHT SHOWERY RETURNS SHOWING UP ON THE REGIONAL RADAR. THEREFORE...THERE COULD BE A FEW ISOLATED SHOWERS OR SNOW FLAKES THIS AFTERNOON...MAINLY TO THE NORTH OF INTERSTATE 80. THERE COULD EVEN BE SOME GRAUPEL IN SOME OF THE STRONGER UPDRAFTS GIVEN THE DEEP OF THE UNSTABLE LAYER REACHING CLOSE TO -15 CELSIUS. THIS SHOWER ACTIVITY SHOULD ABATE QUICKLY THIS EVENING. IN ADDITION TO THE CLOUD COVER AND SHOWERY ACTIVITY...A MID LEVEL PERTURBATION IN THE LARGER SCALE FLOW PATTERN...IS INDUCING A WEAK BAND OF FRONTOGENESIS ALONG THE BAROCLINIC ZONE TO THE WEST OF THE AREA ACROSS WESTERN AND CENTRAL SECTIONS OF IOWA THIS AFTERNOON. THIS DISTURBANCE SHOULD PROGRESS EAST-SOUTHEASTWARD ACROSS CENTRAL SECTIONS OF ILLINOIS TONIGHT...AND THIS COULD RESULT IN A FEW LIGHT RAIN/SNOW SHOWERS ACROSS MY FAR SOUTHERN COUNTIES LATER TONIGHT. THEREFORE...I DID ADD A SLIGHT CHANCE MENTION FOR THESE AREAS LATE TONIGHT AND EARLY TOMORROW. COLD AIR ADVECTION CONTINUES INTO THURSDAY...SETTING UP AN EVEN COLDER THERMAL PROFILE ACROSS THE AREA THAN TODAY. TEMPERATURES AT 850 AND 925 MB ARE PROGGED TO DROP TO NEAR -8 AND -2 DEGREES CELSIUS...RESPECTIVELY. THIS WILL LIKELY ONLY YIELD HIGH TEMPERATURES IN THE LOWER 40S ON THURSDAY IN MOST AREAS...EVEN UNDER PARTLY SUNNY SKIES. AS STATED IN THE PREVIOUS DISCUSSION...TEMPERATURES OF THESE MAGNITUDES AT 850 MB ARE QUITE RARE THIS TIME OF YEAR...WITH -10 ABOUT THE COLDEST EVER REPORTED FROM THE KDVN AND KILX RAOBS DURING OCTOBER. AFTER THE GOOD POTENTLY FOR A VERY COLD NIGHT ACROSS THE AREA THURSDAY NIGHT...IT APPEARS THINGS WILL BEGIN TO WARM ACROSS THE REGION LATER FRIDAY AND INTO EARLY SATURDAY. ANOTHER POTENT CLIPPER SYSTEM IS EXPECTED TO DEVELOP AND TRACK ACROSS THE UPPER GREAT LAKES LATE FRIDAY AND SATURDAY. THIS SHOULD INDUCE SOME GUSTY SOUTHWESTERLY FLOW ACROSS THE REGION DURING THE DAY FRIDAY...AND THIS WILL ULTIMATELY PUSH THE BAROCLINIC ZONE BACK EAST ACROSS THE AREA...SETTING UP A WARMING PERIOD. UNFORTUNATELY...THIS WARMER PERIOD WILL BE SHORT LIVED...AS THE COLD FRONT...ASSOCIATED WITH THE CLIPPER SYSTEM...COMES ACROSS THE AREA ON SATURDAY...WITH COLDER AIR RETURNING. DUE TO THE TRACK OF THIS CLIPPER SYSTEM...IT IS UNLIKELY THAT WE WILL GET ANY PRECIP FROM IT...THEREFORE I HAVE CONTINUED THE DRY FORECAST FOR THIS PERIOD. DEPENDING ON THE TIMING OF THE FRONT ON SATURDAY...AREAS ACROSS MY SOUTHERN CWA COULD APPROACH 60 DEGREES BEFORE THE COLD FRONT PUSHES THROUGH. FOLLOWING THIS SYSTEM...UNCERTAINTY BEGINS TO INCREASE... ESPECIALLY NEXT WEEK. IT APPEARS THAT THE FLOW PATTERN WILL UNDERGO A SHIFT...WITH A GOOD POTENTIAL OF A SYSTEM DIGGING IN ACROSS THE INTER-MOUNTAIN WEST. THIS COULD SUPPORT AN INCLEMENT WEATHER PATTERN FOR THE CENTRAL CONUS FOR MUCH OF THE MIDDLE OF NEXT WEEK...WITH SEVERAL CHANCES OF RAIN. THERE CONTINUES TO BE UNCERTAINTIES ON THE TIMING OF THE SYSTEM...SO I HAVE CAPPED POPS AT 50 PERCENT UNTIL THE MODELS AND ENSEMBLES COME TO BETTER AGREEMENT. TEMPERATURES DURING THE PERIOD WILL ALSO BE DEPEND ON WHERE THE SURFACE WARM FRONT SETS UP NEXT WEEK. OVERALL...THIS SYSTEM DOES HAVE THE POTENTIAL TO BRING SOME DECENT RAINFALL AMOUNTS TO THE AREA NEXT WEEK. KJB && .CLIMATE... RECORD LOW TEMPERATURES IN OUTLYING AREAS MAY BE APPROACHED OR SET FRIDAY MORNING IF CLOUDS DEPART AS FORECAST. FOR CHICAGO... THE CLIMATE PERIOD OF RECORD INCLUDES SOME COLDER YEARS IN THE 1880S...WITH THE RECORD LOW BEING IN THE TEENS WHICH WILL VERY LIKELY NOT BE APPROACHED AT OHARE. BUT FOR OUR OTHER LONG TERM CLIMATE SITE OF ROCKFORD WHICH DATES BACK TO 1905...IT IS VERY POSSIBLE. RECORD LOW FOR ROCKFORD ON OCTOBER 25TH: 23 (1987) MTF && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 06Z... * NONE. JEE //DISCUSSION...UPDATED 06Z... NORTHWEST FLOW REMAINS OVER THE REGION AS HIGH PRESSURE BEGINS TO MIGRATE SOUTH INTO THE CENTRAL PLAINS. NORTHWEST WINDS WILL PERSIST THROUGHOUT THE DAY WITH GUSTS 15-20KT EXPECTED THIS AFTERNOON. VFR STRATUS IS OVER THE REGION AND IT WILL ALSO PERSIST THROUGH THE AFTERNOON. EXPECTING CLOUDS TO THIN AS THE HIGH MOVES OVER THE REGION TONIGHT. A FEW STRAY FLURRIES ARE ON RADAR CURRENTLY...BUT NO SITES ARE REPORTING PRECIP. THEREFORE KEPT THE TAFS DRY THROUGH THE PERIOD. JEE //ORD AND MDW CONFIDENCE...UPDATED 06Z... * HIGH CONFIDENCE IN ALL FORECAST ELEMENTS. JEE //OUTLOOK FOR ORD/MDW FOR 12Z FRIDAY-12Z WEDNESDAY...UPDATED 00Z... FRIDAY THROUGH MONDAY...VFR...NO SIG WX. MONDAY NIGHT...VFR BECOMING MVFR...CHC RA TUESDAY...MVFR WITH POSSIBLE IFR...CHC RA. TRS && .MARINE... 210 PM CDT GALE POTENTIAL FRIDAY NIGHT AND SATURDAY MORNING IS THE MAIN CONCERN THIS FORECAST PERIOD. A STEADY PRESSURE GRADIENT REMAINS ACROSS THE WESTERN LAKES AS LOW PRESSURE DEEPENS OFF THE ATLANTIC COAST AND ONE AREA OF HIGH PRESSURE OVER WESTERN MISSOURI AND ARKANSAS DRIFTS SOUTHEASTWARD. A WEAK LOW IS MOVING ACROSS THE CENTRAL AND SOUTHERN PLAINS BEHIND THE HIGH BUT WILL BE FADING INTO THIS EVENING. ANOTHER HIGH IS MOVING SOUTHEAST FROM SOUTHERN ALBERTA AND SASKATCHEWAN WILL REACH THE LOWER OHIO VALLEY AND POINTS SOUTHEAST THURSDAY AND THURSDAY NIGHT. THE BAND OF CONVERGENT WINDS SEEN ALONG MUCH OF THE EASTERN SHORE OF THE LAKE ACROSS THE SOUTHERN HALF OF LOWER MICHIGAN WILL DIMINISH INTO THE EVENING ALLOWING A MORE UNIFORM NORTHWEST WIND AND WAVE DIRECTION TO SET UP THERE. THIS WILL LEAD TO BUILDING WAVES AS THE EASTERLY WIND COMPONENT DIMINISHES. OTHERWISE 15 TO 25 KT NORTHWEST WINDS WILL PERSIST THROUGH FRIDAY MORNING THOUGH THERE MAY BE FLUCTUATIONS BETWEEN THE LOWER AND UPPER PORTIONS OF THAT RANGE WHICH WILL BE DIFFICULT TO TIME AS SUBTLE WEAKNESSES IN THE PRESSURE GRADIENT MOVER ACROSS. THIS MAY LEAD TO SOMEWHAT LOWER WAVES AT TIMES. WILL KEEP THE SMALL CRAFT ADVISORY GOING FOR THE INDIANA NEARSHORE WATERS AS-IS FOR NOW AND WILL EVALUATE CANCELING THE IL SIDE EARLIER BUT DETERMINE THAT JUST BEFORE ISSUANCE TIME THIS AFTERNOON. AS MENTIONED...FRIDAY AFTERNOON THROUGH SATURDAY IS THE MAIN PERIOD OF CONCERN. HIGH PRESSURE WILL BE MOVING SOUTHEAST ACROSS THE OHIO AND LOWER MISSISSIPPI RIVER VALLEYS WHILE AN ALBERTA CLIPPER DROPS SOUTHEASTWARD TOWARDS THE REGION. THE ASSOCIATED SURFACE LOW IS EXPECTED TO DEEPEN ACROSS NORTHERN LAKE SUPERIOR FRIDAY EVENING AS THE TRACK TURNS EASTERLY WITH THE LOW CENTER LOOKING TO REMAIN NORTH OF LAKE MICHIGAN. STRONG LOW AND MID LEVEL SOUTHWESTERLY WINDS WILL DEVELOP THROUGH THE DAY FRIDAY WITH UNSTABLE CONDITIONS REMAINING OVER THE LAKE THANKS TO THE STILL COLD AIR MASS. SOUTHWEST GALES LOOK TO DEVELOP FRIDAY EVENING AHEAD OF THE LOW WITH A PEAK INTENSITY LATE FRIDAY EVENING AND EARLY SATURDAY AS THE LOW PASSES BRINGING A COLD FRONT ACROSS THE LAKE. THIS WILL TURN WINDS WESTERLY BY SATURDAY MORNING AND NORTHWESTERLY THROUGH THE DAY. THIS TYPE OF SYSTEM IS CERTAINLY CAPABLE OF GALES BUT DO HAVE A FEW CONCERNS REGARDING POTENTIAL INTENSITY. GUIDANCE HAS HAD A HARD TIME WITH THESE SYSTEMS OF LATE BUT THIS ONE LOOKS TO BE ONE OF THE BETTER ORGANIZED AND TYPICAL TYPE CLIPPERS WE HAVE SEEN SO HAVE BETTER CONFIDENCE IN THEIR ABILITY TO PROVIDE REASONABLE OUTPUT. GIVEN THE STRENGTH OF THE LOW AND DEPARTING HIGH AHEAD OF IT LOW LEVEL WINDS COULD BECOME QUITE STRONG WITH MIXING DEPTH BEING KEY IN DETERMINING PEAK WINDS. TIMING MAY NEED TO BE ADJUSTED SOMEWHAT BUT RIGHT NOW FRIDAY EVENING AND FRIDAY NIGHT LOOK TO BE THE WORST PERIODS WITH SOME POSSIBILITY THAT 40-45 KT SOUTHWEST WINDS MAY OCCUR FOR AT LEAST A BRIEF PERIOD. THIS WILL HINGE ON THE EXACT TRACK AND INTENSITY OF THE LOW SO WILL STAY ON THE LOWER END OF GALES FOR NOW. SPEEDS WILL GRADUALLY EASE INTO SATURDAY NIGHT AS HIGH PRESSURE QUICKLY MOVES FROM THE NORTHERN ROCKIES TO SOUTHERN PLAINS. A RIDGE AXIS WILL BRIEFLY MOVE ACROSS THE LAKE BRINGING A LULL IN WINDS SOMETIME SUNDAY. FORECAST CONFIDENCE DROPS OFF EARLY NEXT WEEK AS THE UPPER FLOW PATTERN ATTEMPTS TO SHIFT. MDB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...SMALL CRAFT ADVISORY...INDIANA NEARSHORE WATERS UNTIL 3 PM FRIDAY. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 313 PM CDT WED OCT 23 2013 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 242015- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 313 PM CDT WED OCT 23 2013 /413 PM EDT WED OCT 23 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && LMZ740>745-242015- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 313 PM CDT WED OCT 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. HIGH WAVES WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT FOR THE ILLINOIS SHORE THROUGH THIS EVENING...AND FOR THE INDIANA SHORE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HIGH WAVES WILL CONTINUE TO CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT ALONG THE INDIANA SHORE THROUGH FRIDAY AFTERNOON. IN ADDITION...HIGH WAVES WILL BUILD BACK OVER THE ILLINOIS SHORE EARLY THURSDAY MORNING THROUGH FRIDAY AFTERNOON. STRONG WINDS AND HIGH WAVES RETURN TO NEARSHORE AREAS LIKELY LATE FRIDAY NIGHT INTO SATURDAY. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-242015- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 313 PM CDT WED OCT 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. GALES ARE POSSIBLE ACROSS THE LAKE FRIDAY NIGHT INTO SATURDAY. && KJB VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2013-10-24 | 64 | Female | Unknown | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, October 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505468.